Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Too scared to start taking citalopram.

(95 Posts)
prettypurpledaisy Sun 29-Jul-12 12:27:46

I have been having panic attacks and have been given citalopram to help but having read the side effects I am too scared to start taking them. They are 10mg. Anyone got any advice for an already anxious woman?

SparklingGoldMedals Sun 29-Jul-12 12:33:10

Hello pretty. I have been taking Citalopram for a year and I will be honest.

I started on 20mg, and my anxiety levels increased at first. I was prescribed them for anxiety. I also experienced a clenchy jaw and felt very hot all the time.

After a month or so I started to feel better. My GP told me it takes a while to reach the level that is required so no instant fix.

Once it started working, it felt great, totally different. I felt braver, less anxious and things got easier. It was worth it but you have to give it a chance.

SparklingGoldMedals Sun 29-Jul-12 12:34:28

Oh, and I stared at the packet for ages wondering what I was letting myself in for. But didn't want to continue feeling anxious either.

I take mine in the morning BTW.

KatieisScarlettinSpandex Sun 29-Jul-12 12:36:32

30 mg here down from 80mg this time last year.

As with SGM, about 3-4 weeks to kick in then you get the benefit.

The only way I can describe the effect on me is that while they don't take the anxiety away, they keep the worst of it at bay enabling me to function rather well (even if I say so myself).... grin

hairtwiddler Sun 29-Jul-12 12:36:55

I recently started taking 20mg. First two weeks I felt a bit spaced out and sleepy and anxiety was worse for a few days. It's settling down now and i'm feeling loads better. Also having cbt to address anxiety in the longer term.
Good luck. Are you working? Would some time off help or some extra help when coping with first few weeks?

PandaSpaniel Sun 29-Jul-12 12:37:48

I take 40mg citalopram. The side effects are horrible to start with, I can't deny that but for me they work well and the side effects are temporary. I think you should give them a go. Hope you are soon feeling better

SparklingGoldMedals Sun 29-Jul-12 12:39:36

My GP did say it 'takes the rough edges off' which is a good description.

I forgot to mention that my GP also said it can affect you re diet. Apparently it can affect your 'feeling full' response so you may be tempted to eat more. So keep an eye on portion sizes etc.

BillyBollyBandy Sun 29-Jul-12 12:39:55

If you take them in the evening, you may feel a bit reassured as you are sleeping so can't panic about any side effects immediately.

I am on 20mg and have never had any side effects, started to ease the anxiety after a couple of weeks. I genuinely feel like a new person now. The "me" I always was before anxiety got in the way.

I appreciate that makes me sound like a bad movie. Sorry smile

SparklingGoldMedals Sun 29-Jul-12 12:40:35

I have just gone down from 40mg to 30mg Panda. I haven't noticed any difference yet. confused

mopbucket Sun 29-Jul-12 12:43:12

I used to take 40mg 10 yrs ago but now down to 20mg feeling very low atm and numb (no feelings) will see my gp when i am feeling stronger

HeyMicky Sun 29-Jul-12 12:48:15

I used to take 10mg, pretty. No side effects apart from a slightly dry mouth.

My doctor described them to me as like trying to climb a wall but never getting your head over the top - the citalopram is like someone putting a shoulder under your bum to help you over. And that's exactly what it was like. I took them less than 12 months and it made all the difference. Never looked back.

Get started, and make an appointment with your doctor for 2 or 4 weeks so you know you can follow up if you need to

prettypurpledaisy Sun 29-Jul-12 12:56:16

Thank you for the replies. I will take it this evening and see what happens. The list of side effects has really worried me. I am a teacher so am on holiday for the next 5 weeks so hopefully they will kick in before I go back to school. I am also being tested for adrenal function as this panic and anxiety has come on very quickly, felt ok on Sunday then panic and anxiety since then. I have not driven since Monday.

PandaSpaniel Sun 29-Jul-12 13:01:10

5 weeks should be plenty of time for any side effects to subside. It is only a low dose so you should be ok. Let us know how you get on x

skyebluesapphire Sun 29-Jul-12 14:32:44

I started on 10 for two weeks then it was upped to 20. I have taken that for just over 2 months and have been a but weepy again the past fortnight do am now on 30.

Felt a bit spaced out to start with but they have levelled me out and stopped me crying every day .

BlackSwan Sun 29-Jul-12 14:59:03

Have any of you asked for escitalopram instead? It's the isomer for citalopram (you have to look that one up) and can be more effective/effective at a lower dose. But the NHS won't prescribe it ordinarily, for cost reasons.

BillyBollyBandy Sun 29-Jul-12 15:11:03

I was prescribed that first Blackswan but it made me nauseous and very anxious.

slacklucy Sun 29-Jul-12 15:16:00

Go for it! Give them a try. I put off taking tablets for ages while my anxiety worsened now I love my citaloram.. they really are not the devil tablet.
I have had very few side effects. all of which ahve completely gone.
I take mine in the morning as taking them in the evening kept me awake
I yawned constantly for the first week.

cocolepew Sun 29-Jul-12 15:17:17

I started on 20mg, I was a bit spacey for a day or two but thats the only side effect I had. I took my in the evening.

musicposy Sun 29-Jul-12 15:24:39

Don't be scared! Reading the side effects of any medicine always makes me quake.

I was on 20mg citalopram just over 2 years ago for about 8 months. I'll be honest, the first two weeks were vile. If you get like this, keep pushing through. Once the first couple of weeks were over, it was brilliant. They did me so much good and enabled me to get my life back together. Eventually I found I was fine and under doctor's advice I gradually came off, with no side effects. I'm very glad I went on them though.

I'm also a teacher on summer holidays and now is the best time to get these things sorted! Stick with it and you'll be a new person come September smile

EldritchCleavage Sun 29-Jul-12 15:26:53

I have to say I didn't have problems at first-no change for a while, then suddenly everything was more bearable. Do try them, and try to commit for taking them for at least a month to see how you go.

SparklingGoldMedals Sun 29-Jul-12 15:35:24

Forgot about the yawning slack.

TrinityIsAFuckingRhino Sun 29-Jul-12 15:42:36

I think you should just go for it

they have helped me an awful lot

only side effect I had was slight nausea if I didn't keep eating (good excuse to keep eating) grin

prettypurpledaisy Sun 29-Jul-12 15:44:15

Thank you, I will start them tonight. I hope they help I would really like to leave the house again sometime soon smile

SparklingGoldMedals Sun 29-Jul-12 15:51:30

Good luck pretty. Just post on here if you are having a wobble. smile

notsofrownieface Sun 29-Jul-12 19:20:59

I have been on Citalopram for about a month now, my doctor drew a graph on a piece of paper, zero was the start and then a line going up, it will take a few weeks but you will get to the top of the graph iyswim.

You need to take them at the same time everyday. And not everyone gets the side effects. Good luck and this is the first step, it will get better.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now